MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H02
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, a non-penumbra sheath, and a guidewire.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician successfully implanted two non-penumbra coils and one smart coil using the handle.After advancing the next smart coil into the target location, the physician used the handle to detach the smart coil; however, the coil did not detach.While removing the smart coil, the distal end of the coil was in the middle of the microcatheter when it unintentionally detached within the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed from the patient and the smart coil was flushed out of the microcatheter on the back table.The handle was no longer required and was removed.The procedure was completed using a non-penumbra coil, the same microcatheter, the same sheath, and the same guidewire.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated, and the pull wire was retracted out of the ddt.This indicates a successful detachment attempt, and the embolization coil was detached as intended.Therefore, the root cause of the reported complaint could not be determined.Further evaluation revealed that the pusher assembly was kinked throughout its length and the embolization coil had offset coil winds throughout its length.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections were inadvertently missed on the initial mfr report and are being included on this follow-up #01 mfr report:3005168196-2022-00376.1.Section h.Box 6.Results code.2.Section h.Box 6.Conclusions code.Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2022-00376.1.Section h.Box 10./11.Narrative/corrected data.The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15217695
Report Number3005168196-2022-00376
Device Sequence Number15119305
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public814548015651
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2026
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF107979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2005
Supplement Date Received by Manufacturer01/14/2005
08/15/2022
Initial Report FDA Received Date08/12/2022
Supplement Report FDA Received Date08/12/2022
08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Date Report Sent to FDA01/01/2005